Neuroleptic-induced respiratory dyskinesia

J Neuropsychiatry Clin Neurosci. Spring 1995;7(2):223-9. doi: 10.1176/jnp.7.2.223.

Abstract

Respiratory dyskinesia is a common but under-recognized side effect of chronic neuroleptic administration. It manifests as irregular respiration, dyspnea, grunting or gasping, and abnormal chest or esophageal movements. It occurs almost exclusively in association with other tardive effects of neuroleptics, such as tardive dyskinesia and tardive akathisia. Complications of the disorder include respiratory alkalosis and aspiration pneumonia. The authors describe 5 patients with respiratory dyskinesia whose cases highlight the important clinical features of neuroleptic-induced respiratory dyskinesia and the manner in which some cases may be misdiagnosed. They also review the literature on this syndrome and discuss the likely pathophysiological mechanisms.

Publication types

  • Case Reports
  • Research Support, Non-U.S. Gov't
  • Review

MeSH terms

  • Adult
  • Aged
  • Aged, 80 and over
  • Antipsychotic Agents / adverse effects*
  • Antipsychotic Agents / therapeutic use
  • Corpus Striatum / drug effects
  • Corpus Striatum / physiopathology
  • Dyskinesia, Drug-Induced / diagnosis*
  • Dyskinesia, Drug-Induced / physiopathology
  • Dyspnea / chemically induced
  • Dyspnea / diagnosis
  • Dyspnea / physiopathology
  • Female
  • Humans
  • Male
  • Middle Aged
  • Neurologic Examination / drug effects
  • Psychotic Disorders / diagnosis
  • Psychotic Disorders / drug therapy*
  • Psychotic Disorders / physiopathology
  • Respiration Disorders / chemically induced*
  • Respiration Disorders / diagnosis
  • Respiration Disorders / physiopathology
  • Substance Withdrawal Syndrome / diagnosis
  • Substance Withdrawal Syndrome / physiopathology

Substances

  • Antipsychotic Agents